Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 219, NWS Pittsburgh, PA

August 7, 2003Lawrence County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 7, 2003, 7:23 PM EDT for Lawrence County, Pennsylvania. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2003, 7:23 PM EDT (23:23 UTC)
Expired
Aug 7, 2003, 8:15 PM EDT
In force
52 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Lawrence County, PA

The radar

The Pittsburgh radar (KPBZ), 52 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
338 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 1:50 PM EDT, 5 hours 33 minutes earlier.

Area forecast discussion, Aug 7, 1:50 PM EDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
150 PM EDT THU AUG 7 2003

EARLY ZONE ISSUANCE SINCE WE ARE GOING WITH FFA TIL 10 PM THIS
EVENING FOR MUCH OF THE CWA. CELLS FORMING WITH HEAVY RAIN AND ARE
NEARLY STATIONARY.

LOCKED IN PATTERN WITH UPPER TROUGH TO OUR WEST THROUGH THE WEEKEND
AT LEAST. NOT MUCH CHANGE TO THIS FORECAST OVER THE PAST ONE.

PIT   64  80  65  79 /  60  40  40  40
HLG   64  79  65  78 /  60  40  40  40
MGW   63  80  66  78 /  60  30  30  40
ZZV   63  80  66  78 /  60  30  30  40
PHD   63  80  66  78 /  60  30  30  40
FKL   61  77  63  75 /  40  40  40  40
DUJ   61  77  63  75 /  40  40  40  40
LBE   62  77  64  76 /  60  40  40  40
BTP   63  78  65  77 /  50  40  40  40
IDI   61  77  63  75 /  40  40  40  40
ODM   58  78  59  69 /  70  50  50  40

.PBZ...
MD...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE MDZ001.

OH...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
PAZ013>014...PAZ020>021...PAZ029>032.

WV...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.

RS
Hazardous weather outlook, Aug 7, 4:58 AM EDT, 14 hours 25 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-070900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
458 AM EDT THU AUG 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN TODAY.
ALTHOUGH THIS ACTIVITY IS NOT EXPECTED TO REACH SEVERE LEVELS...ANY
STORMS THAT DO DEVELOP WILL BE VERY SLOW MOVING AND CONTAIN HEAVY
RAIN. BECAUSE OF THIS...FLOODING WILL BE A THREAT TODAY...
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.

.DAYS TWO THROUGH SEVEN...

SHOWER AND THUNDERSTORM ACTIVITY IS EXPECT THROUGH THE WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 7, 5:22 PM EDT, 2 hours 1 minute before
OHZ039-072315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
522 PM EDT THU AUG 7 2003

...THUNDERSTORMS WITH VERY HEAVY RAIN IN TUSCARAWAS COUNTY...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED A
THUNDERSTORMS WITH VERY HEAVY DOWNPOURS BETWEEN NEW PHILADELPHIA AND
UHRICHSVILLE.  THESE STORMS COULD DUMP OVER ONE INCH OF RAIN IN LESS
THAN AN HOUR THEY MOVE SLOWLY TOWARD THE NORTHWEST AT 10 MILES AN
HOUR.  THIS MAY CAUSE FLOODING IN LOW LYING AND POOR DRAINAGE AREAS.
MOTORISTS SHOULD WATCH FOR WATER PONDING ON THE ROAD.

BEAVERDAM CREEK NEAR THE TOWN OF ROSWELL HAS RECEIVED ONE AND A
HALF INCHES OF RAIN IN THE PAST HOUR. RAPID STREAM RISES CAN BE
EXPECTED ALONG BEAVERDAM CREEK.

FREQUENT LIGHTNING IS ALSO THREAT, SO TAKE COVER WHEN THUNDERSTORMS
APPROACH.

IF CAUGHT IN RISING WATER, MOVE QUICKLY TO HIGHER GROUND.  NEVER
DRIVE WHERE WATER COVERS THE ROAD, IT COULD BE TOO DEEP OR SWIFT TO
PASS THROUGH SAFELY.  STAY TUNED FOR UPDATES.
Special weather statement, Aug 7, 5:50 PM EDT, 1 hour 33 minutes before
WVZ021-072345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
550 PM EDT THU AUG 7 2003

...THUNDERSTORMS WITH VERY HEAVY RAIN IN MARION COUNTY...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED
THUNDERSTORMS WITH VERY HEAVY DOWNPOURS OVER METZ AND GLOVER GAP,
NORTH OF MANNINGTON. THESE STORM COULD DUMP ONE INCH OF RAIN IN LESS
THAN ONE HOUR AS THEY MOVE NORTH AT 10 MILES AN HOUR.  THIS MAY
CAUSE FLOODING IN LOW LYING AND POOR DRAINAGE AREAS.  SOME STREET
FLOODING IS ALSO POSSIBLE.  MOTORISTS SHOULD WATCH FOR WATER PONDING
ON THE ROAD.

FREQUENT LIGHTNING IS ALSO THREAT, SO TAKE COVER WHEN THUNDERSTORMS
APPROACH.

IF CAUGHT IN RISING WATER, MOVE QUICKLY TO HIGHER GROUND.  NEVER
DRIVE WHERE WATER COVERS THE ROAD, IT COULD BE TOO DEEP OR SWIFT TO
PASS THROUGH SAFELY.  STAY TUNED FOR UPDATES.
Local storm report, Aug 7, 6:33 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
633 PM EDT THU AUG 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    ROSWELL                   OHIO   FLASH FLOODS
08/07/03   TUSCARAWAS                     ROAD FLOODING ALONG STATE
                                          RT 36 REPORTED BY LAW
                                          ENFORCEMENT
Special weather statement, Aug 7, 6:45 PM EDT, 38 minutes before
PAZ013-080015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
645 PM EDT THU AUG 7 2003

...STRONG THUNDERSTORM WITH TORRENTIAL RAIN IN LAWRENCE COUNTY...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED A
THUNDERSTORM PRODUCING TORRENTIAL RAIN IN SOUTHWEST LAWRENCE COUNTY
NEAR THE PENNSYLVANIA TURNPIKE.  THIS NEARLY STATIONARY THUNDERSTORM
COULD DUMP 1.0 TO 1.5 INCHES OF RAIN IN LESS THAN AN HOUR.  THIS
MAY CAUSE FLOODING IN LOW LYING AND POOR DRAINAGE AREAS.  SOME
STREET FLOODING IS ALSO POSSIBLE.  MOTORISTS SHOULD WATCH FOR WATER
PONDING ON THE ROAD.  THE TURNPIKE WILL BE AFFECTED.

ALSO, FREQUENT LIGHTNING IS A THREAT, SO TAKE COVER INDOORS.

IF CAUGHT IN RISING WATER, MOVE QUICKLY TO HIGHER GROUND.  NEVER
DRIVE WHERE WATER COVERS THE ROAD, IT COULD BE TOO DEEP OR SWIFT TO
PASS THROUGH SAFELY.  STAY TUNED FOR UPDATES.

REHAK
Special weather statement, Aug 7, 7:03 PM EDT, 20 minutes before
OHZ041-080030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
703 PM EDT THU AUG 7 2003

...STRONG THUNDERSTORM WITH VERY HEAVY RAIN IN LAWRENCE COUNTY...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED A
THUNDERSTORM PRODUCING VERY HEAVY RAIN IN COLUMBIANA COUNTY NEAR
LISBON OHIO.  THIS NEARLY STATIONARY THUNDERSTORM COULD DUMP 1.0 TO
1.5 INCHES OF RAIN IN LESS THAN AN HOUR.  THIS MAY CAUSE FLOODING IN
LOW LYING AND POOR DRAINAGE AREAS.  SOME STREET FLOODING IS ALSO
POSSIBLE.  MOTORISTS SHOULD WATCH FOR WATER PONDING ON THE ROAD.
THE TURNPIKE WILL BE AFFECTED.

ALSO, FREQUENT LIGHTNING IS A THREAT, SO TAKE COVER INDOORS.

IF CAUGHT IN RISING WATER, MOVE QUICKLY TO HIGHER GROUND.  NEVER
DRIVE WHERE WATER COVERS THE ROAD, IT COULD BE TOO DEEP OR SWIFT TO
PASS THROUGH SAFELY.  STAY TUNED FOR UPDATES.

REHAK
Local storm report, Aug 7, 7:22 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
722 PM EDT THU AUG 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    ROSWELL                   OHIO   FLASH FLOODS
08/07/03   TUSCARAWAS                     ROAD FLOODING ALONG STATE
                                          RT 36 REPORTED BY LAW
                                          ENFORCEMENT

0711 PM    NEW CASTLE                PA   FLASH FLOODS
08/07/03   LAWRENCE                       ROAD FLOODING. REPORTED BY
                                          PUBLIC

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:02 PM EDTFlash Flood WarningPBZWestmoreland3 hr
Aug 6, 9:22 PM EDTFlash Flood WarningPBZAllegheny3 hr
Aug 7, 2:18 PM EDTFlash Flood WarningPBZWestmoreland3 hr
Aug 7, 7:09 PM EDTFlash Flood WarningPBZLawrence3 hr
Aug 6, 10:06 PM EDTFlash Flood WarningPBZCarroll3 hr
Aug 7, 5:31 PM EDTFlash Flood WarningPBZTuscarawas3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.